Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Goodland, KS

April 20, 2005Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 20, 2005, 8:54 PM MDT for Yuma County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 8:54 PM MDT (02:54 UTC)
Expired
Apr 20, 2005, 10:00 PM MDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 7:35 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 210254
SVRGLD
COC125-210400-
/O.NEW.KGLD.SV.W.0008.050421T0254Z-050421T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 1000 PM MDT

* AT 852 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 24
  MILES SOUTHWEST OF YUMA...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YUMA AND HEARTSTRONG AROUND 930 PM MDT...
  ECKLEY AROUND 945 PM MDT...
  CLARKVILLE AROUND 950 PM MDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

LAT...LON 4018 10279 3986 10281 3995 10252 4043 10229
      4043 10278

$$
2 follow-up statements
000 
WWUS53 KGLD 210315
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
914 PM MDT WED APR 20 2005

COC125-210400-
/O.CON.KGLD.SV.W.0008.000000T0000Z-050421T0400Z/
YUMA CO-
914 PM MDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM MDT FOR YUMA
COUNTY...

AT 910 PM MDT...TRAINED WEATHER SPOTTERS REPORTED SOFTBALL SIZE HAIL 
15 MILES SOUTHWEST OF YUMA IN EASTERN WASHINGTON COUNTY. THIS STORM 
WAS LOCATED 12 MILES SOUTHWEST OF YUMA...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEARTSTRONG AROUND 925 PM MDT...
  YUMA AROUND 930 PM MDT...
  ECKLEY AROUND 945 PM MDT...
  CLARKVILLE AROUND 955 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4018 10279 3986 10281 3995 10252 4043 10229
      4043 10278

$$

KILLINGSWORTH
000 
WWUS53 KGLD 210344
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
943 PM MDT WED APR 20 2005

COC125-210400-
/O.CON.KGLD.SV.W.0008.000000T0000Z-050421T0400Z/
YUMA CO-
943 PM MDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM MDT FOR YUMA
COUNTY...

AT 940 PM MDT...TRAINED WEATHER SPOTTERS REPORTED GRAPEFRUIT SIZE 
HAIL 2 MILES EAST OF YUMA ON HIGHWAY 34.  THIS STORM WAS MOVING 
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ECKLEY AROUND 950 PM MDT...
  
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4018 10279 3997 10265 4003 10228 4043 10220
      4041 10278

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:15 PM MDT, 6 hours 39 minutes earlier.

Area forecast discussion, Apr 20, 2:15 PM MDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT WED APR 20 2005

FORECAST FOCUS IS ON CHANCE OF PRECIPITATION TONIGHT FOLLOWED BY
LENGTHY PERIOD OF WIND THROUGH FRIDAY (HIGHLITES MAY BE NEEDED).
AFTER THAT AREA LOOKS TO GO DRY AND SEASONAL.

.DISCUSSION...(TONIGHT-SATURDAY)

TONIGHT-THURSDAY...A FEW PARAMETERS NAILED LAST EVENINGS LACK OF
CONVECTION OVER OUR FORECAST AREA DESPITE MODEST INSTABILITY.
WILL FOCUS ON THOSE PARAMETERS WHICH DID WELL FOR TONIGHTS
FORECAST.

IMPRESSIVE VORT MAX LIFTS NORTHEAST INTO EXTREME SOUTHEAST WYOMING
OVERNIGHT. LATEST 250 JET DIVERGENCE ALONG WITH LOW AND MID LEVEL
OMEGA AND K-INDICES GREATER THAN 30 AND QPF FORECASTS SUGGEST A
NEAR REPEAT WITH BEST CHANCE OF PRECIP OVER EXTREME NORTHWEST YUMA
COUNTY THROUGH MIDNIGHT BEFORE DEVEOPING MCS OVER CENTRAL NEBRASKA
MAKES THE TURN SOUTHEAST INTO CENTRAL NEBRASKA BY 12Z THURSDAY.
WILL LIMIT ANY POPS TONIGHT TO FAR NORTHWEST-NORTH-NORTHEAST.
BOUNDARY LAYER MOISTURE INCREASES ON THE BACKSIDE OF THE SURFACE
LOW FAVORING SOME STRATUS AND FOG OVER THE NORTHWEST 1/3 OR SO OF
THE AREA AFTER MIDNIGHT. WILL NOT COMPLICATE THE GRIDS WITH THIS
AT THIS POINT BUT WILL ALERT SWING SHIFT TO ITS POTENTIAL.

ON THURSDAY THE UPPER LOW MOVES INTO CENTRAL NEBRASKA WITH COOLER
AIR COVERING THE FORECAST AREA BEHIND THE FRONT. BEST MOISTURE IS
OVER NORTHERN THIRD OF AREA BUT ALSO UNDER MORE STABLE LAPSE
RATES. GIVEN A LACK OF INSTABILITY OR LIFT WILL REMOVE ANY THREAT
FOR PRECIPITATION. AS THE UPPER LOW MOVES EAST/SOUTHEAST THURSDAY
NIGHT IT WILL DRAG PLENTIFUL CLOUDINESS WITH SOME WIND WITH IT
INTO THE AREA. MAY SEE SOME FOG BUT AT THIS POINT CANT PINPOINT IT
SO WILL LEAVE IT OUT.

FOR FRIDAY UPPER LOW GETS CAUGHT IT THE EAST COAST LARGE SCALE
TROUGH FAR REMOVING IT FROM OUR AREA. SHARP UPPER RIDGE BUILDS
ALONG THE FRONT RANGE BUT WONT HELP OUR AREA RECOVER TEMPERATURE-
WISE. IT DOES HOWEVER APPEAR THAT THE SUN WILL RETURN WITH ONLY A
SLIGHT INCREASE IN TEMPERATURE.

IN THE EXTENDED FORECAST (SUNDAY-WEDNESDAY)...FOR SUNDAY AND
MONDAY A PIECE OF THE WEST COAST UPPER TROUGH MOVES ACROSS THE
AREA PER ECMWF/GFS/DGEX BRINGING AN INCREASING THREAT FOR
PRECIPITATION. THE INCREASING CLOUDINESS ASSOCIATED WITH THIS
FEATURE COUPLED WITH EAST TO NORTHEAST UPSLOPE WINDS WILL PROVIDE
FOR RATHER COOL TEMPERATURES.

ON TUESDAY AND WEDNESDAY THE UPPER PATTERN FEATURES DUMBELL LOW
OFF THE WEST COAST AND OVER THE EAST COAST. THE TRI-STATE AREA IS
CAUGHT UNDER THE INFLUENCE OF THE EAST COAST LOW WHICH WILL
CONTINUE TO PROVIDE COOL TEMPERATURES AND A SMALL THREAT FOR
PRECIPITATION. GIVEN THE TIMING ISSUES WITH VARIOUS IMPULSES
MOVING DOWN FROM THE NORTH AROUND THE PARENT UPPER LOW PREDICTING
PRECIPITATION CHANCES IS RATHER LOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

DDT
Hazardous weather outlook, Apr 20, 10:35 AM MDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT WED APR 20 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1035 AM MDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE
AFTER 2 PM MDT (3 PM CDT) WEST OF A LINE FROM FLAGLER TO WRAY COLORADO.
A LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM
THE WEST AT THE SAME TIME THAT A COLD FRONTAL BOUNDARY REMAINS
NEARLY STATIONARY ACROSS NORTHEAST COLORADO. THE ENERGY FROM THE
UPPER LOW WILL COMBINE WITH THE STALLED FRONT TO PROMOTE A GOOD
ENVIRONMENT FOR SEVERE THUNDERSTORM DEVELOPMENT. WIND PROFILES WILL
BE FAVORABLE TO PROMOTE SUPERCELL DEVELOPMENT. THUNDERSTORMS
IMMEDIATELY ALONG THE STALLED BOUNDARY ARE CAPABLE OF PRODUCING
ROTATING UPDRAFTS AND ISOLATED TORNADOES.

THIS CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS
SOUTHWEST NEBRASKA OVERNIGHT AND WILL CONTINUE TO BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE WILL SETTLE OVER THE CENTRAL HIGH PLAINS FRIDAY NIGHT
ALLOWING LOW TEMPERATURES EARLY SATURDAY MORNING TO FALL INTO THE
LOWER 30S. FAVORED LOW LYING AREAS AND RIVER VALLEYS MAY DROP INTO
THE UPPER 20S. POTTED PLANTS OR TENDER VEGETATION SHOULD BE COVERED
OR BROUGHT INSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT PRIMARILY ACROSS
EXTREME NORTHEAST COLORADO.

JOHNSON

In the hours before

Special weather statement, Apr 20, 7:41 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT WED APR 20 2005

COZ090-210215-
YUMA-
741 PM MDT WED APR 20 2005

...SEVERE THUNDERSTORM WATCH #170 IN EFFECT FOR YUMA COUNTY
COLORADO UNTIL 2 AM MDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHEASTERN COLORADO THIS WEDNESDAY EVENING. IN THE TRI STATE
AREA THIS WATCH INCLUDES YUMA COUNTY.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:53 PM MDTSevere Thunderstorm WarningGLDYuma67 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.